MAUDE Adverse Event Report: ZIMMER BIOMET, INC. BIOMET HIP SYSTEM 36MM COCR MOD HD +9MM; PROTHESIS, HIP

ZIMMER BIOMET, INC. BIOMET HIP SYSTEM 36MM COCR MOD HD +9MM; PROTHESIS, HIP
Model Number N/A
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530); High metal ion levels (4847); Joint effusion (4849)
Date of Event 05/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10: cat#: 16-104156, lot#: 645350 rnglc+ ltd hole fin shl sz56.Cat#: 103533, lot#: 900690 ti low profile screw 6.5x30mm.Cat#: 51-104150, lot#: 6320163 tprlc 133 t1 pps ho 15x150mm.Cat#: xl-105894, lot#: 544650 arcomxl rlc 10deg 36mm sz24.Product will not be returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001825034-2024-00958.
 
Event or Problem Description
It was reported that approximately 5 years post implantation of a right total hip arthroplasty, the patient was revised due to, fluid accumulation in the joint, and elevated metal ion levels.During surgery, metallosis was confirmed and determined to be related to the trunnion head interface.The head was removed, and the trunnion was noted to be a very short trunnion with a +9mm head high offset stem, which the surgeon believed predisposed the patient to metallosis.Metallosis was noted around the trunnion with black material on the inside of the head and the trunnion itself.All components were exchanged with competitor product without complications.No additional information was available.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
Additional information received that approximately 5 months prior to the patient¿s revision, 20ml was aspirated from the right greater trochanteric area due to pain.Numbing medication was injected without steroids.The pain was minimally resolved with injection; however, the pain returned.The patient remained on chronic prednisone therapy.A second injection was planned prior to the revision.No additional information available.
 
Event or Problem Description
No further event information is available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4;g3;h2;h3;h6.H6: component code: mechanical (g04) - head.No product was returned, or pictures provided; visual and dimensional evaluations could not be performed.Review of the device history records identified no deviations or anomalies during manufacturing related to the reported event.The reported products were reviewed for compatibility with no issues noted.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: an initial right total hip arthroscopy was performed.Approximately four years later, an aspiration occurred due to pain.The results showed inflammation.The patient was then revised due to pain, elevated metal ions, and metallosis.Black material was noted on the inside of the head and trunnion, and the trunnion was no longer smooth.All products were explanted and replaced with competitor products.This complaint was confirmed based on the provided medical records; however, a definitive root cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BIOMET HIP SYSTEM 36MM COCR MOD HD +9MM
Common Device Name
PROTHESIS, HIP
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer (Section G)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key19047130
Report Number0001825034-2024-00959
Device Sequence Number15574081
Product Code JDI
UDI-Device Identifier00880304210554
UDI-Public(01)00880304210554(17)281119(10)328680
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K032396
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number11-363665
Device Lot Number328680
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/09/2024
06/11/2024
Initial Report FDA Received Date04/04/2024
Supplement Report FDA Received Date04/16/2024
06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight98 KG